Can a person recover from Lithium-induced NDI?

Line
Topic: Lithium-induced NDI
Author: Bichet, Daniel G.
Line
Researchers understand how lithium causes NDI (see preceding question), but they cannot as yet explain how lithium-induced NDI sometimes continues after a person discontinues lithium. It may be that lithium causes pathologic lesions in the kidney, but the evidence is not conclusive. Clinicians do know that a person can recover from lithium-induced NDI, though it may take many weeks, months, or in some cases, years for the kidneys to regain their full urine-concentrating powers and for the symptoms of polyuria and polydipsia to resolve. Kurt Stone, MD reports in his article, Lithium-induced Nephrogenic Diabetes Insipidus of one woman still experiencing NDI eight years after discontinuing lithium use. It is important to remember, however, that many patients do recover from lithium-induced NDI, and in some of those who do not, their symptoms are mild enough to not require treatment.

For those who do require treatment to manage their polydipsia and polyuria, there are treatments available. Clinicians generally prescribe thiazide diuretics or amiloride, a potassium-sparing diuretic. Lithium concentration in the blood should be measured after the introduction of diuretic compounds because there is a risk of increased lithium reabsorption by the kidney. Sometimes clinicians prescribe a combination of both of these medicines. These diuretics take a little while to begin working. In emergency situations, clinicians may administer indomethacin, a prostaglandin synthesis inhibitor. It is not, however, recommended for long-term use.